What is Phenytoin ToxicityWritten by Harpreet
Phenytoin is use to thwart seizures during and after the surgery is performed on the brain and nervous system it is also helpful in controlling seizures in case of epilepsy. Epilepsy is a disease in which there is often faintness and collapse of a person. There are recurring seizures in a patient’s brain and these are due to improper functioning of brain. When a seizure happens then brain cells fire at a more swift rate, which then causes the body to move uncontrollably. So, to prevent seizures during epilepsy an anti-epileptic drug named phenytoin is used. It is used with the combination of other anti-epileptics.
But when overdose of phenytoin is taken then it can lead to phenytoin toxicity. Its main symptoms are:-
Confusion. Blurred vision Slurred speech Lethargy Problem in making balance of body. Unusual body movements. Drowsiness. Coma. vomiting. Double vision.
The drugs that can cause phenytoin toxicity are carbamazepine or topiramate. The drugs that are used to treat gastro esophageal reflux (GERD) such as omeprazole and cimetidine can lead to this toxicity.
The women that are pregnant and in which there is low albumin level due to malnutrition or nephritic syndrome they can also have this toxicity. Phenytoin level is also increased by the use of alcohol so it should be avoided. Proper attention and monitoring is required for elder person because they are more prone to this toxicity.
The treatment of phenytoin toxicity is must otherwise it can lead to comma and other cardiovascular diseases. In treatment detoxification is done by the use of charcoal. During treatment consultancy of psychiatric is required. There can be changes in the dosage of phenytoin to prevent its toxic effect.
It was believed that a prodrug named Fosphenytoin has less adverse effects than phenytoin but according to the report of United States food and Drug Administration (FDA) there were 29 cases of adverse cardiac effects in the year between 1997 to 2002. 10 of these resulted in death.
So, to prevent phenytoin toxicity appropriate level of it should be taken. If its low doses are taken then it can no longer be used to treat seizures. But if the levels are too high, then risk of toxicity increases. The exact level can vary from one person to another but a base of 10-20 micrograms per milliliter is used.